Display Settings:

Format

Send to:

Choose Destination
We are sorry, but NCBI web applications do not support your browser and may not function properly. More information
Appl Ergon. 2013 Mar;44(2):237-40. doi: 10.1016/j.apergo.2012.07.008. Epub 2012 Jul 31.

Light level and duration of exposure determine the impact of self-luminous tablets on melatonin suppression.

Author information

  • 1Lighting Research Center, Rensselaer Polytechnic Institute, 21 Union Street, Troy, NY 12180, USA. woodb5@rpi.edu

Abstract

Exposure to light from self-luminous displays may be linked to increased risk for sleep disorders because these devices emit optical radiation at short wavelengths, close to the peak sensitivity of melatonin suppression. Thirteen participants experienced three experimental conditions in a within-subjects design to investigate the impact of self-luminous tablet displays on nocturnal melatonin suppression: 1) tablets-only set to the highest brightness, 2) tablets viewed through clear-lens goggles equipped with blue light-emitting diodes that provided 40 lux of 470-nm light at the cornea, and 3) tablets viewed through orange-tinted glasses (dark control; optical radiation <525 nm ≈ 0). Melatonin suppressions after 1-h and 2-h exposures to tablets viewed with the blue light were significantly greater than zero. Suppression levels after 1-h exposure to the tablets-only were not statistically different than zero; however, this difference reached significance after 2 h. Based on these results, display manufacturers can determine how their products will affect melatonin levels and use model predictions to tune the spectral power distribution of self-luminous devices to increase or to decrease stimulation to the circadian system.

Copyright © 2012 Elsevier Ltd and The Ergonomics Society. All rights reserved.

PMID:
22850476
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk